Texas, 2004Flash Flooding and Damaging Wind in Texas, October 24, 2004
October 24, 2004 · NWS EWX · 5 events in 4 counties and zones
4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 24, 1:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 24, 1:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT SUN OCT 24 2004
.DISCUSSION...
THE MAIN FEATURE NOTED IN A UPPER LEVEL ANALYSIS IS THE BAJA PACIFIC
TAP ACROSS MEXICO INTO TEXAS. RADARS ACROSS THE REGION CONTINUE TO
SHOW SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE
REGION WITH THE HEAVIEST CONCENTRATION OF RAIN OVER THE WESTERN
SECTION ASSOCIATED WITH THE UPPER LEVEL PACIFIC MOISTURE. MOVEMENT
IS TO THE NORTHEAST AND THE PRECIPITATION WILL SPREAD ACROSS THE
HILL COUNTRY TONIGHT INCLUDING THE COUNTIES ALONG THE ESCARPMENT
FROM DEL RIO TO SAN ANTONIO TO AUSTIN. A SURFACE ANALYSIS SHOW DEEP
GULF MOISTURE INFLOW INTO SOUTH CENTRAL TEXAS AS A RIDGE OF HIGH
PRESSURE OVER THE GULF DOMINATES TEXAS WEATHER. THE AIRMASS OVER THE
REGION IS VERY MOIST WITH PWS OF 1.6 INCHES AT CORPUS CHRISTI AND
1.8 INCHES AT DEL RIO.
MODELS ARE IN GOOD AGREEMENT WITH THE ONGOING WEATHER TRENDS AND
FORECAST. DEVELOPING THUNDERSTORM ACTIVITY OVER THE EASTERN AND
NORTHERN COUNTIES THIS EVENING RELATED TO AFTERNOON HEATING.
MODELS SLOWLY MOVE THE UPPER LEVEL TROF NORTHWEST OVER THE NEXT 24
HOURS AND THIS WILL RESULT IN THE HIGHEST PERCENTAGES OF RAIN
CHANCES OCCURRING OVER THE WEST AND NORTHWESTERN COUNTIES BY
TOMORROW. MONDAY WILL STILL HAVE DEEP LOW LEVEL MOISTURE INTO THE
REGION WITH MORNING PATCHY FOG AND CONTINUED CHANCES OF LIGHT
RAIN/DRIZZLE. MODELS MOVE THE GULF RIDGE WESTWARD AND THIS WILL
CUTOFF SOME OF THE MOISTURE INTO THE REGION...DECREASING THE RAIN
CHANCES. HOWEVER...WITH AFTERNOON HEATING AND THE MOISTURE INPLACE...
EXPECT 10/20 PERCENT CHANCES OF RAIN EACH DAY. MODELS BRING A COLD
FRONT INTO THE REGION AROUND FRIDAY WITH TEMPERATURES LOWERING TO
NEAR OCTOBER NORMALS. CHANCES OF RAIN DECREASING FOR NEXT WEEKEND.
FOR THE UPCOMING WORKWEEK...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA WITH CONTINUED CHANCES OF PRECIPITATION. SEVERAL
SHORTWAVES EMBEDDED IN THE PACIFIC/BAJA TAP WILL MOVE OVER THE AREA
PRODUCING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL RANGE IN THE
UPPER 60S INTO THE 70S FOR MORNING LOWS WITH DAYTIME HIGHS IN THE
UPPER 70S INTO THE 80S. TOWARDS THE LATER PERIODS OF THE
WORKWEEK...A CANADIAN COLD FRONT WILL BREEZE THROUGH THE REGION...
CHANGING THE AIRMASS TO MORE SEASONABLE WEATHER WITH NIGHTTIME LOWS
LOWERING INTO THE 40S/50S AND DAYTIME HIGHS IN THE 60S/70S.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 70 86 71 87 / 40 30 30 20
AUSTIN BERGSTROM INTL AIRPORT 70 85 70 86 / 40 30 30 20
DEL RIO INTL AIRPORT 69 87 69 87 / 40 30 30 20
SAN ANTONIO INTL AIRPORT 73 84 73 87 / 40 30 30 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 24, 4:36 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SUN OCT 24 2004
TXZ171>173-183>194-202>209-217>225-228-251100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
536 AM CDT SUN OCT 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. DUE TO RECENT
HEAVY RAINFALL AND SATURATED GROUNDS...IT WILL TAKE VERY LITTLE RAIN
TO CAUSE RUNOFF RELATED PROBLEMS. SEVERE STORMS ARE NOT EXPECTED
TODAY.
.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE TOWARD THE END OF
THE WEEK AND INTO NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Bexar
- When
- October 24, 3:00 PM CST to 6:00 PM CST
- Where
- Bexar County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Showers and thunderstorms through the early afternoon spread rain totals of 1 to 2 inches across Bexar County. Highest totals were in the northwest and northeast sections of the county. Totals of up to 8 inches were reported in Helotes and in Schertz. Flash flooding developed by mid afternoon, with emergency crews setting up barricades in all areas of the county. Bexar County Emergency Management reported 31 high water rescues, mainly in the northwest part of the county. Some of these were vehicles stalled in the water, while others were children who had been playing in the fast moving water.
Thunderstorm Wind, Bexar
- When
- October 24, 3:49 PM CST to 3:55 PM CST
- Where
- Bexar County, Randolph Afb
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $50,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 29.533, -98.300
58 knot winds were observed at Randolph AFB as severe thunderstorm winds knocked down power lines between Garden Ridge and Randolph AFB.
Flash Flood, Comal
- When
- October 24, 4:00 PM CST to 6:30 PM CST
- Where
- Comal County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Bexar County showers spread into Comal and Guadalupe Counties by mid afternoon. Storms in Comal County produced heavy rain over the southern half of the county, with average amounts between 1 and 2 inches and highest amounts between 3 and 4 inches near where FM3009 crosses the Bexar County line. FM3009 was closed in several places due to high water, along with several other rural roads in south Comal County.
Flash Flood, Guadalupe
- When
- October 24, 4:30 PM CST to 6:30 PM CST
- Where
- Guadalupe County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
The storms spreading eastward from Bexar County moved into Guadalupe County by mid afternoon, producing general 1 to 2 inch totals. Highest amounts were between 3 and 4 inches near McQueeny. Numerous roads were closed due to high water.
Flash Flood, Medina
- When
- October 24, 5:30 PM CST to 9:00 PM CST
- Where
- Medina County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
Showers and thunderstorms formed in the late afternoon over southern Medina County. The storms produced a general 1 inch rain over that part of the county, with up to 3 inches in the Yancey area. Several roads in south Medina County were closed due to flash flooding, including FM2200 and FM462
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in New York, October 24, 20046 events
- Heavy Snow in Montana, October 24 to 25, 20042 events
- Flood in Texas, October 24, 20041 event
- Frost and Freeze in New York, October 24, 20041 event
- Flash Flood in Tennessee, October 24, 2004$1,000 · 1 event
- Damaging Wind in North Carolina, October 24, 200450 kt wind · 1 event
- Hail in Texas, October 24, 20041.75 in hail · 1 event
- Flash Flood in Texas, October 24, 20041 event
- Heavy Rain in Hawaii, October 24 to 25, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424868, 5424869, 5424870, 5424871, 5424872.